Swilling antacid or gobbling tablets for your upset stomach could cost you your life because of magnesium poisoning, Food and Drug Administration researchers warn.
Fourteen deaths, 31 hospitalizations and four cases of disability linked to magnesium poisoning have been reported since 1968, the researchers reported in the August issue of the American Medical Assn.'s Archives of Family Medicine.
“Maalox and Mylanta--people just drink them like water,” said Dr. Man C. Fung, lead author of the report. “They don’t even think about it.”
Consumers and doctors often underestimate the danger and may not recognize the symptoms of magnesium poisoning from overuse of antacids and other medications, wrote Fung and Drs. Michael Weintraub and Debra L. Bowen.
Symptoms can include clumsiness, weakness, paralysis, drowsiness, confusion and coma.
Magnesium is an important nutrient and is common in over-the-counter antacids, laxatives and pain relievers. Taken as directed, such products are safe, Fung said by telephone from the University of Pennsylvania Cancer Center.
Excessive use, though, especially by susceptible people, can lead to magnesium poisoning, he said. Susceptible people include the elderly, longtime diabetics, people who have had digestive surgery and anyone taking medications that slow the digestive system, such as narcotics and some antidepressants.
Relatively high levels of magnesium are found in many laxatives containing citrate of magnesia, milk of magnesia and Epsom salts, the researchers said.
Many antacids contain lower but still significant amounts, including, in many cases, Maalox, Mylanta, Gaviscon, Di-Gel, Gelusil and Rolaids, the researchers said.
However, Tums and some types of Maalox and Mylanta contain no magnesium. Fung said brand name alone doesn’t always indicate whether a product contains magnesium; consumers should look at the list of ingredients on the label.
Robert Kniffin, a spokesman for Mylanta’s manufacturer, Johnson & Johnson-Merck Consumer Pharmaceuticals Co., said, “Our product is safe when used in accordance with the package labeling, which is quite clear.”